Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS Flagstaff, AZ

July 20, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2015, 10:47 AM MST for Coconino County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 10:47 AM MST (17:47 UTC)
Expired
Jul 20, 2015, 12:45 PM MST
In force
118 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WGUS55 KFGZ 201747
FFWFGZ
AZC005-201945-
/O.NEW.KFGZ.FF.W.0017.150720T1747Z-150720T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1047 AM MST MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1245 PM MST

* AT 1045 AM MST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  NORTH END OF ANTELOPE CANYON. FLASH FLOODING MAY ALREADY BE 
  OCCURRING...HOWEVER THE EVENT MAY BE IN THE RANGE OF A MINOR TO 
  MODERATE FLASH FLOOD EVENT. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ANTELOPE CANYON NEAR SR 98...LE CHEE...BIG FIVE...ANTELOPE CREEK
  BASIN AND ANTELOPE CANYON.

ADDITIONAL RAINFALL AMOUNTS OF 0.25 ARE POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&
 
LAT...LON 3689 11130 3676 11128 3670 11145 3689 11145
      3694 11142

$$

TC
3 follow-up statements
056 
WGUS75 KFGZ 201757
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1057 AM MST MON JUL 20 2015

AZC005-201945-
/O.CON.KFGZ.FF.W.0017.000000T0000Z-150720T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
1057 AM MST MON JUL 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR
NORTHEASTERN COCONINO COUNTY...

AT 1054 AM MST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE   
NORTH END OF ANTELOPE CANYON. THE HEAVIEST RAIN IS FALLING BETWEEN 2 
TO 7 MILES UPSTREAM FROM WHERE HIGHWAY 98 CROSS THE CANYON ON THE 
NORTH END. FLASH FLOODING MAY ALREADY BE   OCCURRING...HOWEVER THE 
EVENT MAY BE IN THE RANGE OF A MODERATE FLASH FLOOD EVENT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ANTELOPE CANYON NEAR SR 98...LE CHEE...BIG FIVE...ANTELOPE CREEK
BASIN AND ANTELOPE CANYON.

ADDITIONAL RAINFALL AMOUNTS OF 0.25 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3689 11130 3676 11128 3670 11145 3689 11145
      3694 11142

$$

TC
568 
WGUS75 KFGZ 201827
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1127 AM MST MON JUL 20 2015

AZC005-201945-
/O.CON.KFGZ.FF.W.0017.000000T0000Z-150720T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
1127 AM MST MON JUL 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR
NORTHEASTERN COCONINO COUNTY...

AT 1118 AM MST...DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS 
PRODUCING THE HEAVY RAIN ACROSS THE NORTH END OF ANTELOPE CANYON ARE 
MOVING OUT OF THE CANYON TO THE NORTHEAST...SO THAT THE THREAT OF 
HEAVY RAIN FOR NOW IS OVER. KEEP IN MIND...THAT RUNOFF FROM THESE 
STORMS WILL TAKE ANOTHER 1 TO 2 HOURS TO COMPLETELY WASH THROUGH  
THAT SECTIONS OF THE CANYON. 
 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ANTELOPE CANYON NEAR SR 98...LE CHEE...BIG FIVE...ANTELOPE CREEK
BASIN AND ANTELOPE CANYON.

ADDITIONAL RAINFALL AMOUNTS LESS THAN 0.1 TO 0.2 INCHES ARE POSSIBLE 
OVER THE NORTH END OF ANTELOPE CANYON. THIS WILL ACT TO PROLONG THE 
HIGHER FLOWS THROUGH THE CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3689 11130 3676 11128 3670 11145 3689 11145
      3694 11142

$$

TC
664 
WGUS75 KFGZ 201942
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1242 PM MST MON JUL 20 2015

AZC005-201950-
/O.EXP.KFGZ.FF.W.0017.000000T0000Z-150720T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
1242 PM MST MON JUL 20 2015

...THE FLASH FLOOD WARNING FOR THE NORTH HALF OF 
ANTELOPE CANYON IN NORTHEASTERN COCONINO COUNTY WILL
EXPIRE AT 1245 PM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. 

LAT...LON 3689 11130 3676 11128 3670 11145 3689 11145
      3694 11142

$$

TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:51 AM MST, 56 minutes earlier.

Area forecast discussion, Jul 20, 9:51 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
951 AM MST MON JUL 20 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TODAY...BEFORE SIGNIFICANT DRYING DEVELOPS TONIGHT. AFTER A FEW
LINGERING SHOWERS TUESDAY...A DRYING AND WARMING TREND IS EXPECTED
FOR THE REMAINDER OF THIS WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY REVEALS THE REMNANT LOW LEVEL
CIRCULATION OF WHAT WAS ONCE TROPICAL SYSTEM DOLORES IS CURRENTLY
SPINNING OFF THE COAST OF SOUTHERN CALIFORNIA. JUST TO THE NORTH
OF THE REMNANTS, AN ELONGATED REGION OF LOW PRESSURE IS STRETCHING
INLAND WITH AN ASSOCIATED SHORTWAVE TROUGH DRAPED ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA. FORCING FROM THIS FEATURE HAS
CAUSED SHOWER AND THUNDERSTORM ACTIVITY OVERNIGHT THAT IS
CURRENTLY IMPACTING THE COCONINO AND KAIBAB PLATEAU REGIONS.
INFRARED SATELLITE IMAGERY REVEALS THIS FEATURE IS ALSO
RESPONSIBLE FOR SPREADING EXTENSIVE CLOUD COVER ACROSS THE WESTERN
PORTIONS OF THE STATE. THE TROUGH IS FORECAST TO LIFT TO THE
NORTHEAST TODAY AND WILL LIKELY CONTINUE TO ENHANCE CONVECTIVE
ACTIVITY ACROSS NORTHWESTERN PORTIONS OF THE REGION.

SURFACE OBSERVATIONS REVEAL THAT HIGH MOISTURE CONTINUES ACROSS
NORTHERN ARIZONA. DEW POINTS IN THE 50'S HAVE BEEN MEASURED
THROUGHOUT NORTHERN ARIZONA, WITH VALUES IN THE 60'S AND EVEN THE
LOW 70'S WITHIN THE LOWER TERRAIN OF YAVAPAI COUNTY. TODAY'S UPPER
AIR SOUNDING FROM FLAGSTAFF FEATURES NEARLY MOIST ADIABATIC LAPSE
RATES AND A PRECIPITABLE WATER VALUE AT 1.0 INCH. THUNDERSTORM
STEERING FLOW IS EXPECTED TO BE FROM THE SOUTH-SOUTHWEST BETWEEN
10 TO 15 KNOTS.

TODAY'S HI-RES MODEL RUNS FROM THE UNIVERSITY OF ARIZONA GENERALLY
SHOW GOOD SHOWER AND THUNDERSTORM COVERAGE ACROSS MOST OF NORTHERN
ARIZONA. THIS SEEMS PLAUSIBLE GIVEN THAT WHERE WE HAVE CLOUD COVER
WE ALSO HAVE A FORCING MECHANISM. ELSEWHERE, ENOUGH LOW LEVEL
MOISTURE EXISTS FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS.
INSTABILITY IS EXPECTED TO BE SOMEWHAT LIMITED GIVEN OUR MOIST
ADIABATIC LAPSE RATES, SO FLOODING FROM HEAVY RAINFALL WILL BE THE
PRIMARY HAZARD WITH TODAYS STORMS.

ONLY MADE A COUPLE OF MINOR CHANGES TO THE CHANCES FOR PRECIPITATION
FOR TODAY. JUST INCREASED THE CHANCES TO INDICATE SCATTERED
ACTIVITY NORTHEAST OF THE MOGOLLON RIM. NO FURTHER UPDATES ARE
ANTICIPATED AT THIS TIME.

&&

.PREV DISCUSSION /400 AM MST/...BY TUESDAY...DRY AIR AND
SOUTHWESTERLY FLOW WILL CONTINUE TO STREAM INTO THE STATE THROUGH
THE END OF THE WEEK. IN ADDITION...WARMING TEMPERATURES ALOFT WILL
STABILIZE THE AIRMASS. WE HAVE REMOVED POPS AFTER
TUESDAY...THROUGH THE EARLY PART OF THE WEEKEND. BY SUNDAY OR
MONDAY...A FAVORABLE HIGH POSITION WILL ALLOW MONSOON MOISTURE TO
MOVE BACK INTO ARIZONA AND WE HAVE BROUGHT POPS BACKS AT THAT
TIME.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT NMRS -SHRA/-TSRA NNW OF A
KPGA-KFLG-KPRC...THEN SCT TSRA/SHRA ACROSS MOST OF NO. THRU 04Z
TUESDAY. COVERAGE WILL BE GREATEST ACROSS COCONINO AND YAVAPAI
CNTYS. ISOLD TO SCT IFR CONDITIONS POSSIBLE NEAR SHRA AND TSRA.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS AFTERNOON ACROSS NORTHERN ARIZONA IN THE PRESENCE OF MONSOON
MOISTURE. DRIER AIR BEGINS TO PUSH IN BY LATER THIS EVENING AND
ESPECIALLY ON TUESDAY WHEN MUCH DRIER WEATHER IS EXPECTED. LOOK FOR
ONLY ISOLATED SHOWERS OR STORMS TUESDAY...DECREASING HUMIDITY
TRENDS...WARMER TEMPERATURES...AND BREEZY AFTERNOON WINDS.

WEDNESDAY THROUGH FRIDAY...RELATIVELY DRY CONDITIONS THROUGH THIS
PERIOD WITH ONLY AN ISOLATED AFTERNOON STORM POSSIBLE. AFTERNOON
HUMIDITY WILL DROP INTO THE 15-25 PERCENT RANGE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...TC
FIRE WEATHER...PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 19, 4:14 PM MST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
414 PM MST SUN JUL 19 2015

AZZ004>018-037>040-200715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
414 PM MST SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TONIGHT

THUNDERSTORM ACTIVITY HAS BEEN GREATEST ALONG AND SOUTH OF THE
MOGOLLON RIM TODAY. THE PRIMARY HAZARD FROM THESE STORMS CONTINUES
TO BE FLOODING FROM HEAVY RAINFALL. THUNDERSTORM ACTIVITY IS
EXPECTED TO DIMINISH THIS EVENING ACROSS NORTHERN ARIZONA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED AGAIN
MONDAY AFTERNOON AND EVENING...WITH FLOODING FROM HEAVY RAINFALL
BEING THE PRIMARY HAZARD. DRIER AIR ARRIVES TUESDAY...LASTING
THROUGH MUCH OF THE REMAINDER OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:41 PM MSTSpecial Weather StatementFGZ49 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.